Journal of International Research in Medical and Pharmaceutical Sciences
 

Journal of International Research in Medical and Pharmaceutical Sciences, ISSN No. : 2395-4477 (Print), 2395-4485 (Online), Vol.: 12, Issue.: 4

Case-series

CASE SERIES: ATYPICAL ANTI-PSYCHOTIC INDUCED NEUROLEPTIC MALIGNANT SYNDROME

 

HARI HASAN CHUNCHU1, SWATHI GOPALGADE2 AND JAGADEESH BABU BANDARI3*

1Department of Pharmacy Practice, Rohini Super Specialty Hospital, St. Peter’s Institute of Pharmaceutical Sciences, Hanamkonda, Warangal – 506 001, Telangana State, India.

2Department of Pharmacy Practice, Jaya Hospitals, Hanamkonda, Care College of Pharmacy, Oglapur, Warangal, 506006, Telangana State, India.

3Jaya Krishna Psychiatric Care and Counselling Centre, Hanamkonda, Warangal – 506 001, Telangana State, India.

Abstracts

Background: Neuroleptic malignant syndrome (NMS) is a potentially fatal condition composed of hyperthermia, extrapyramidal symptoms (EPS), autonomic nervous system disturbances, and altered levels of consciousness due to idiosyncratic causes antipsychotic agent’s usage. Once the NMS symptoms and creatine phosphokinase (CPK) elevation observed, immediately withdrawal of causative medications and administration of amantadine, dantrolene, bromocriptine and supportive measures will result in subside of symptoms.

Aim: To report that the Atypical 2nd generation antipsychotics (Risperidone, Olanzapine and Quetiapine) shows more symptoms of Neuroleptic malignant syndrome (NMS) and typical anti-psychotics induced extrapyramidal symptoms (EPS). Immediately withdrawal of antipsychotic agent’s and administration of amantadine with anticholinergics and supportive measures results in relieve from the drug induced symptoms.

Clinical Details: Collected two cases of Neuroleptic malignant syndrome (NMS) and extrapyramidal side effects (EPS) induced by the atypical 2nd generation antipsychotics and it was evaluated by the subjective evidences and objective evidences.

Outcomes: Patients relived from the atypical 2nd generation antipsychotics induced NMS and EPS with effective medication management.

Conclusion: In this case series, atypical 2nd generation antipsychotics (Risperidone, Olanzapine and Quetiapine) shows more symptoms of NMS. Immediately withdrawal of antipsychotic agent’s and administration of amantadine with anticholinergics and supportive measures resulted in recovery.

Keywords :

Neuroleptic malignant syndrome; extrapyramidal side effects; atypical antipsychotic agent’s; serum creatine phosphokinase.